Alert archive / Vermont / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 32, NWS Burlington, VT

July 14, 2005Windsor County, Vermont

NWS Burlington, VT issued this severe thunderstorm warning at Jul 14, 2005, 1:24 PM EDT for Windsor County, Vermont. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2005, 1:24 PM EDT (17:24 UTC)
Expired
Jul 14, 2005, 2:30 PM EDT
In force
66 min
Issued by
NWS Burlington, VT
Area
Counties, with a storm outline in the text

County Windsor County, VT

The radar

The Burlington radar (KCXX), 110 km from the middle of the area, began a volume at 17:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 5.4 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2005-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 278 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2005-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
278 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
620 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBTV 141725
SVRBTV
VTC027-141830-
/O.NEW.KBTV.SV.W.0032.050714T1724Z-050714T1830Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
124 PM EDT THU JUL 14 2005

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WINDSOR COUNTY IN SOUTHERN VERMONT

* UNTIL 230 PM EDT.

* AT 115 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST
  OF ROCHESTER TO 7 MILES SOUTHWEST OF STOCKBRIDGE TO 9 MILES   
  NORTHWEST OF PLYMOUTH TO 18 MILES WEST OF WESTON...MOVING EAST AT 
  35 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  NEAR STOCKBRIDGE...PLYMOUTH AROUND 130 PM EDT...
  NEAR CAMP PLYMOUTH...TYSON...BRIDGEWATER AROUND 140 PM EDT...
  NEAR ANDOVER...WOODSTOCK...WEST HARTFORD AROUND 150 PM EDT.

WHEN SEVERE THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A REINFORCED
BUILDING...AWAY FROM WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL
APPLIANCES UNTIL THE STORMS HAVE PASSED.

LAT...LON 4334 7286 4340 7274 4346 7273 4349 7279
      4355 7279 4368 7269 4371 7281 4382 7278
      4383 7286 4387 7290 4388 7263 4376 7223
      4358 7240 4326 7245 4326 7280

$$
1 follow-up statement
000 
WWUS51 KBTV 141829
SVSBTV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
229 PM EDT THU JUL 14 2005

VTC027-141837-
/O.EXP.KBTV.SV.W.0032.000000T0000Z-050714T1830Z/
WINDSOR VT-
229 PM EDT THU JUL 14 2005

...ALL SEVERE THUNDERSTORM WARNINGS ACROSS SOUTHERN VERMONT HAVE 
EXPIRED...

AN AREA OF HEAVY SHOWERS WILL BE MOVING ACROSS THE REGION OVER THE 
NEXT HOUR. THERE MAY BE A FEW STRAY STRIKES OF LIGHTNING AS WELL. 
SEVERE WEATHER WAS REPORTED EARLIER IN WINDSOR COUNTY VERMONT. 

LAT...LON 4334 7286 4340 7274 4346 7273 4349 7279
      4355 7279 4368 7269 4371 7281 4382 7278
      4383 7286 4387 7290 4388 7263 4376 7223
      4358 7240 4326 7245 4326 7280

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 10:00 AM EDT, 3 hours 24 minutes earlier.

Area forecast discussion, Jul 14, 10:00 AM EDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BURLINGTON VT
1000 AM EDT THU JUL 14 2005

.SHORT TERM (REST OF TODAY)...
QUICK UPDATE TO THE FORECAST THIS MORNING TO CLEAR OUT MORNING/AFTN
WORDING...AND TWEAK TEMPS. 850 MB TEMPERATURES OF 16-17C TRANSLATE
TO SURFACE MAXES A LITTLE HIGHER THAN PREVIOUSLY FORECAST...NEARING
THE MID 80S IN THE CHAMPLAIN VALLEY.

CDFNT APPEARS TO HAVE MOVED THROUGH MASSENA AT 9 AM...WITH WINDS
SHIFTING TO WEST THERE. FRONT WILL CONTINUE TO SAG SOUTH THIS
AFTERNOON..AND BE FOCUS FOR CONVECTION.

&&

.PREVIOUS DISCUSSION...
(ISSUED 346 AM EDT THU JUL 14 2005)

SHORT TERM (TODAY THROUGH SATURDAY)...
RW/TRW ON TAP FOR THE CWA AS FRNT/UPPER TROUGH WORK THROUGH THE
REGION TODAY INTO THE EVENING HOURS. PRECIP/THUNDER WORKING EAST
ACROSS N NY ATTM DISSIPATING TO RAIN AS IT MVS INTO NORTHERN VT.
CONVECTIVE ACTIVITY STRETCHES WEST TO LK ONTARIO. THIS SHOULD ALL
PUSH EAST DURING COURSE OF DAY. BEST AREAS FOR ACTIVITY TDY WILL BE
IN CENTRAL/SOUTHERN PORTIONS OF CWA WHERE VERY FEW CLDS
PRESENT...AND WILL HIGHLIGHT HIGHEST POPS THERE. SPC HAS PUT ENTIRE
CWA IN SL RISK TDY...BUT WILL ONLY PUT IN ENHANCED WORDING IN VT AS
THIS AREA HAS NOT REALLY BEEN WORKED OVER YET BY PERSISTENT THUNDER
ACTIVITY...BUT SHOULD LATER TDY. UPPER TROUGH WILL WORK DOWN OVER
PORTIONS OF VT INTO THE EVENING HOURS...KEEPING CHANCE FOR PRECIP
INTO NIGHTIME HOURS...ESPECIALLY IN EASTERN VT...AND WILL HIGHLIGHT
IN GRIDS. TAPERING OFF PRECIP FROM WEST TO EAST AS RIDGE WORKS INTO
THE NORTHEAST. THIS RIDGE WILL GIVE AREA A DAY OF DRY WEATHER FOR
FRIDAY AS IT SLIDES OFF THE EAST COAST FRI/SAT MORN...ALLOWING FOR
SW/RETURN FLOW TO ONCE AGAIN MV OVER CWA...SETTING REGION UP WITH A
WARM/SUMMERLIKE EXTENDED. MDLS FOR SATURDAY PRECIP FROM DENNIS
REMNANTS STILL A BIT MIXED W/ GFS A BIT FAST. DID NOT GO EXACTLY W/
GFS BUT WILL CONTINUE WITH WHAT WAS ALREADY IN GRIDS AND LIFT PRECIP
NE INTO CWA DURING COURSE OF DAY ON SATURDAY...WITH HIGHEST POPS IN
SW.

LONG TERM (SATURDAY NIGHT THROUGH WEDNESDAY)...
EXTENDED PORTION OF FORECAST LOOKS GD ATTM AND DO NOT PLAN ON MAKING
ANY CHANGES. REGION TO BE UNDER INFLUENCE OF STRONG SUMMER
RIDGE...ALLOWING FOR HIGH TEMPS TO PUSH CLOSE TO 90F ON SEVERAL
OCCASIONS THRU MIDWEEK. REMNANTS OF WHAT WAS LEFTOVER FROM DENNIS
LIFT NORTHEAST AS SHORTWAVE OVER THE REGION SAT NGT INTO
SUNDAY...KEEPING CHANCE FOR PRECIP/CONVECTION. SW FLOW W/ HIGH OFF
COAST WILL BRING IN ANOTHER SLUG OF GULF MOISTURE...FUELING CHANCE
FOR TS SAT/SUN. MDLS SHOW AFTNOON PRECIP FOR MONDAY INTO PART OF
EVENING AHEAD OF FRNT...WHICH IS FORECASTED TO MV THRU GREAT LKS
TUES...THEN INTO NORTHEAST TUES NGT INTO WED. LOW CHANCE POPS
MENTION FOR THIS EVENT LOOK GD ATTM AND WILL NOT CHANGE. SFC LOW
ASSOCIATED W/ THIS FRNT IS TRACKING THRU CENTRAL/NORTHERN QUEBEC
DURING FROPA AND THIS COULD LIMIT DYNAMICS SOMEWHAT...BUT WILL WAIT
FOR LATER MDL RUNS.

AVIATION (06Z-06Z)...
SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE
AREA THROUGH ABOUT 00Z.  FIRST AREA OF PRECIPITATION THROUGH ABOUT
18Z TODAY WILL HAVE CEILINGS AND VISIBILITIES IN THE VFR
CATEGORY...BUT SHOULD DROP INTO THE MVFR CATEGORY FROM TIME TO
TIME.  ANY THUNDERSTORMS THIS AFTERNOON...AFT 20Z...WILL HAVE THE
POTENTIAL TO PRODUCE VERY HEAVY RAIN...GUSTY WINDS...AND FREQUENT
LIGHTNING.  CEILINGS AND VISIBILITIES WILL FALL INTO THE IFR
CATEGORY IN ANY OF THESE STORMS.  CONVECTION SHOULD COME TO AN END
BY 00Z WITH VFR CONDITIONS EXPECTED THROUGH 06Z.  WINDS WILL BE
LIGHT THIS MORNING...THEN HAVE A GENERAL SOUTHERLY COMPONENT THROUGH
THE REMAINDER OF THE PERIOD.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SHORT TERM...HANSON
Hazardous weather outlook, Jul 14, 4:12 AM EDT, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
412 AM EDT THU JUL 14 2005

NYZ026>031-034-035-087-VTZ001>012-016>019-150815-
CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT-
EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT-
EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT-
NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-ORANGE VT-ORLEANS VT-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY-
SOUTHWESTERN ST. LAWRENCE NY-WASHINGTON VT-WESTERN ADDISON VT-
WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY-
WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT-
INCLUDING THE CITIES OF...BARRE...BETHEL...BRANDON...BURLINGTON...
CANAAN...CANTON...DANBY...ESSEX JUNCTION...FAIR HAVEN...MALONE...
MASSENA...MIDDLEBURY...MONTPELIER...MORRISVILLE...NEWCOMB...
NEWPORT...OGDENSBURG...PLATTSBURGH...POTSDAM...RANDOLPH...RUTLAND...
SARANAC LAKE...SOUTH BURLINGTON...SPRINGFIELD...ST. ALBANS...
ST. JOHNSBURY...SWANTON...VERGENNES...WHITE RIVER JUNCTION...
WILLSBORO AND WINOOSKI
412 AM EDT THU JUL 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AND VERMONT.

.DAY ONE...TODAY:

THE POTENTIAL WILL EXIST LATER TODAY AND THIS EVENING ACROSS VERMONT
AND THE CHAMPLAIN VALLEY FOR SOME THUNDERSTORMS TO CONTAIN GUSTY
WINDS AND HEAVY RAINFALL.  THIS WILL BE THE RESULT OF AN UPPER LEVEL
TROUGH OF LOW PRESSURE MOVING ACROSS EASTERN CANADA AND AN
INCREASINGLY UNSTABLE AIR MASS OVER THE REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY:

WEAK HIGH PRESSURE WILL BUILD INTO THE REGION ON FRIDAY AND PROVIDE
THE REGION WITH PLENTY OF SUNSHINE AND A CONTINUATION OF ABOVE NORMAL
TEMPERATURES.  DEEP MOISTURE TO MOVE TOWARD THE REGION THIS WEEKEND
AND INCREASE THE CHANCES FOR AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS FROM SATURDAY THROUGH THE MIDDLE PART OF NEXT WEEK.
SINCE THIS DEEPER MOISTURE WILL BE FROM WHAT WAS ONCE HURRICANE
DENNIS...THE STORMS WILL HAVE THE POTENTIAL TO PRODUCE HEAVY
RAINFALL.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY AND THIS EVENING
ACROSS VERMONT AND THE ENTIRE CHAMPLAIN VALLEY.

EVENSON

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 12:30 PM EDTSevere Thunderstorm WarningBTVRutland60 min

Nearby

Severe Thunderstorm Warnings in Vermont, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.